Alert archive / Arizona / Freeze Warnings in 2015

Freeze Warning 4, NWS Tucson, AZ

November 16, 2015Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Nov 16, 2015, 1:30 PM MST for Pima County, Pinal County, Arizona. It took effect at Nov 17, 2015, 1:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2015, 1:30 PM MST (20:30 UTC)
In effect from
Nov 17, 2015, 1:00 AM MST
Expired
Nov 17, 2015, 8:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WWUS75 KTWC 162030
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST MON NOV 16 2015

AZZ502-504-506-162300-
/O.UPG.KTWC.FZ.A.0008.151117T0800Z-151117T1500Z/
/O.NEW.KTWC.FZ.W.0004.151117T0800Z-151117T1500Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...MAMMOTH...ORACLE
130 PM MST MON NOV 16 2015

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MST TUESDAY...
...FREEZE WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM MST TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* IMPACTS...A PERIOD OF FREEZING TEMPERATURES MAY AFFECT LATE
  SEASON CROPS AND SENSITIVE VEGETATION. OUTDOOR WATER PIPES MAY
  ALSO NEED TO BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY TO
  PREVENT POSSIBLE BURSTING. PATCHY TO AREAS OF FROST MAY OCCUR...
  WHICH COULD LEAD TO SLIPPERY SPOTS ON BRIDGES AND OVERPASSES.

* TEMPERATURES...LOW TEMPERATURES GENERALLY RANGING FROM 29 TO 32
  DEGREES ARE FORECAST TO OCCUR ACROSS MUCH OF SOUTHEAST PINAL
  COUNTY...A SMALL PORTION OF THE TUCSON METRO AREA...AND THE FAR
  EASTERN PORTION OF THE TOHONO O'ODHAM NATION. REGARDING THE
  TUCSON METRO AREA...FREEZING TEMPERATURES ARE EXPECTED TO BE
  CONFINED MAINLY TO THE FAR EASTERN AND SOUTHERN PORTIONS OF THE
  TUCSON METRO AREA. THUS...A SUBSTANTIAL PORTION OF THE TUCSON
  METRO AREA IS NOT INCLUDED IN THIS FREEZE WARNING.

* TIMING...TEMPERATURES BELOW FREEZING TO OCCUR BY 1 AM OR 2 AM 
  TUESDAY MORNING AND CONTINUE UNTIL AROUND 8 AM TUESDAY 
  MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

AZZ507>509-511>514-162200-
/O.CON.KTWC.WI.Y.0007.000000T0000Z-151116T2200Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
INCLUDING THE CITIES OF...SIERRA VISTA...WILLCOX...MOUNT GRAHAM...
CHIRICAHUA NM...BISBEE...CANELO HILLS
130 PM MST MON NOV 16 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* IMPACTS...HAZARDOUS DRIVING CONDITIONS IN GUSTS AND CROSS 
  WINDS. THESE STRONG WINDS COULD MAKE DRIVING DIFFICULT. 

* TIMING...WIND ADVISORY THROUGH 3 PM MST THIS AFTERNOON.

* WINDS...WEST AND SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45 
  MPH IN THE VALLEYS...AND SUSTAINED WIND SPEEDS OF 30 TO 40 MPH 
  IN THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GREATER
ARE EXPECTED IN THE VALLEYS...OR 35 MPH OR GREATER ABOVE
5000 FEET. HIGHER GUSTS ARE ALSO LIKELY. THIS COULD MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
309 
WWUS75 KTWC 162205
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON NOV 16 2015

AZZ507>509-511>514-162315-
/O.EXP.KTWC.WI.Y.0007.000000T0000Z-151116T2200Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
305 PM MST MON NOV 16 2015

...WIND ADVISORY HAS EXPIRED...

GUSTY WEST WINDS WILL CONTINUE TO DECREASE INTO EARLY THIS
EVENING. THUS...THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

AZZ502-504-506-171500-
/O.CON.KTWC.FZ.W.0004.151117T0800Z-151117T1500Z/
TOHONO O'ODHAM NATION-TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...MAMMOTH...ORACLE
305 PM MST MON NOV 16 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MST
TUESDAY...

* IMPACTS...A PERIOD OF FREEZING TEMPERATURES MAY AFFECT LATE
  SEASON CROPS AND SENSITIVE VEGETATION. OUTDOOR WATER PIPES MAY
  ALSO NEED TO BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY TO
  PREVENT POSSIBLE BURSTING. PATCHY TO AREAS OF FROST MAY OCCUR...
  WHICH COULD LEAD TO SLIPPERY SPOTS ON BRIDGES AND OVERPASSES.

* TEMPERATURES...LOW TEMPERATURES GENERALLY RANGING FROM 29 TO 
  32 DEGREES ARE FORECAST TO OCCUR ACROSS MUCH OF SOUTHEAST 
  PINAL COUNTY...A SMALL PORTION OF THE TUCSON METRO AREA...AND 
  THE FAR EASTERN PORTION OF THE TOHONO O'ODHAM NATION. 
  REGARDING THE TUCSON METRO AREA...FREEZING TEMPERATURES ARE 
  EXPECTED TO BE CONFINED MAINLY TO THE FAR EASTERN AND SOUTHERN 
  PORTIONS OF THE TUCSON METRO AREA. THUS...A SUBSTANTIAL 
  PORTION OF THE TUCSON METRO AREA IS NOT INCLUDED IN THIS 
  FREEZE WARNING. 

* TIMING...TEMPERATURES BELOW FREEZING TO OCCUR BY 1 AM OR 2 AM 
  TUESDAY MORNING AND CONTINUE UNTIL AROUND 8 AM TUESDAY 
  MORNING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 16, 10:05 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 16, 10:05 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1005 AM MST MON NOV 16 2015

.SYNOPSIS...EXPECT SCATTERED TO NUMEROUS VALLEY RAIN AND MOUNTAIN
SNOW SHOWERS MAINLY EAST OF TUCSON THIS AFTERNOON WITH DRY
CONDITIONS WEST OF TUCSON. MUCH COLDER TEMPERATURES AND GUSTY WEST
TO NORTHWEST WINDS WILL ALSO OCCUR TODAY. A CHANCE OF SNOW SHOWERS
WILL BE CONFINED TO THE WHITE MOUNTAINS TONIGHT...THEN DRY
CONDITIONS WITH A WARMING TREND WILL PREVAIL TUESDAY INTO THIS
WEEKEND.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WERE OCCURRING FROM JUST
EAST OF THE TUCSON METRO AREA EWD/SWD ACROSS ERN SANTA CRUZ/COCHISE/
GRAHAM/GREENLEE COUNTIES. THE BULK OF ANY PRECIP OF SIGNIFICANCE HAS
ENDED WEST-TO-NORTHWEST OF TUCSON. PIMA COUNTY SHERIFF OFFICE
REPORTED TWO INCHES OF SNOW ON MOUNT LEMMON WITHIN THE PAST HOUR...
AND AN ESTIMATED TWO INCHES OR SO OF SNOW HAD FALLEN ON MOUNT
GRAHAM. MOST RAINFALL AMOUNTS IN THE VALLEY LOCALES HAVE GENERALLY
BEEN LESS THAN 0.20 INCH. SNOW LEVELS AT THIS TIME LIKELY RANGE FROM
5000-5500 FEET.

IR/VISIBLE SATELLITE IMAGERY DEPICTED CLEAER SKIES JUST WEST OF THIS
FORECAST AREA ACROSS SWRN ARIZONA INTO SRN CALIFORNIA. HOWEVER...
MOSTLY CLOUDY SKIES TO CLOUDY SKIES ENCOMPASS MUCH OF SE ARIZONA...
AND SATELLITE IMAGERY SUGGESTS THAT CLOUDS WILL BE FAIRLY SLOW TO
DECREASE FROM WEST-TO-EAST DURING THE NEXT FEW HOURS.

BASED ON SATELLITE/RADAR TRENDS AS WELL AS SEVERAL HRRR SOLUTIONS
AND THE 16/12Z NAM/GFS...STILL APPEARS THAT SCATTERED TO NUMEROUS
VALLEY RAIN/MOUNTAIN SNOW SHOWERS WILL CONTINUE THIS AFTERNOON
ESPECIALLY EAST OF TUCSON. PRECIP SHOULD END THIS AFTERNOON FROM
TUCSON WWD INTO WRN PIMA COUNTY. ADDITIONAL SNOW ACCUMULATIONS ABOVE
7000 FEET SHOULD BE MINIMAL...WITH PERHAPS ANOTHER 1-3 INCHES OR SO
FROM THE CATALINA MOUNTAINS NEWD INTO THE WHITE MOUNTAINS.

CLEARING SKIES WILL THEN OCCUR FROM WEST-TO-EAST THIS EVENING.
HOWEVER...A CHANCE OF SNOW SHOWERS WILL CONTINUE ACROSS THE WHITE
MOUNTAINS TONIGHT. WITH REGARD TO THE INHERITED WIND ADVISORY...
BELIEVE THAT SPEEDS WILL REDUCE BELOW ADVISORY CRITERIA LATE THIS
AFTERNOON. THUS...THE WIND ADVISORY WILL LIKELY EXPIRE AT 3 PM MST.

REGARDING THE INHERITED FREEZE WATCH...THE 16/12Z NAM MOS GUIDANCE
FOR KTUS HAS TRENDED TWO DEGREES WARMER FOR THE MINIMUM TEMP FOR TUE
MORNING SINCE 15/12Z. THE NAM MOS GUIDANCE MIN TEMP FOR KTUS OF 36
DEGRES IS NOW IDENTICAL TO THE 16/12Z GFS MOS GUIDANCE...WHICH HAS
BEEN VERY CONSISTENT FOR SEVERAL MODEL CYCLES. WILL EVALUATE SEVERAL
OTHER GUIDANCE BEFORE MAKING A FINAL DETERMINATION WITH RESPECT TO
THIS PRODUCT. AT THIS TIME...AM LEANING TOWARD A CONVERSION TO A
FREEZE WARNING...ALTHOUGH THE AREAL COVERAGE WILL LIKELY BE SOMEWHAT
LESS VERSUS THE INHERITED FREEZE WATCH.

THERE ARE NO UPDATES PLANNED AT THIS TIME. PLEASE REFER TO THE
ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 17/18Z.
SCATTERED TO NUMEROUS -SHRA AND MOUNTAIN -SHSN WILL OCCUR THIS
AFTERNOON ESPECIALLY EAST OF KTUS. ISOLATED TO SCATTERED -SHSN WILL
PREVAIL ACROSS THE WHITE MOUNTAINS NE OF KSAD TONIGHT. OTHERWISE...
CLOUD DECKS INTO THIS AFTERNOON WILL GENERALLY RANGE FROM 6K-10K FT
MSL...THEN DECREASING CLOUDS FROM WEST-TO-EAST THIS EVENING. EXPECT
CLEAR SKIES OR MOSTLY CLEAR SKIES TUESDAY MORNING. SURFACE WIND INTO
THIS AFTERNOON WILL BE WLY/NWLY AT 12-25 KTS WITH GUSTS OF 25-35
KTS. THE STRONGEST WIND WILL OCCUR EAST OF KTUS AND ESPECIALLY IN
THE VICINITY OF KSAD/KALK/KDUG. SURFACE WIND THEN DIMINISH TO MAINLY
LESS THAN 10 KTS AROUND 17/02Z - 17/04Z THIS EVENING AND CONTINUE
INTO TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS VALLEY RAIN AND MOUNTAIN SNOW
SHOWERS WILL OCCUR ESPECIALLY EAST OF TUCSON THROUGH THIS AFTERNOON.
A CHANCE OF SNOW SHOWERS WILL CONTINUE ACROSS THE WHITE MOUNTAINS
TONIGHT...THEN DRY CONDITIONS WILL PREVAIL TUESDAY THROUGH SUNDAY.
MUCH COLDER TEMPERATURES AND GUSTY WEST TO NORTHWEST WINDS WILL ALSO
OCCUR TODAY. EXPECT A WARMING TREND TUESDAY INTO THE LATTER PART OF
THE WEEK ALONG WITH GENERALLY LIGHT TERRAIN DRIVEN WINDS.

&&

.PREV DISCUSSION /333 AM MST/...TONIGHT...LINGERING VALLEY SHOWERS/
MOUNTAIN SNOW SHOWERS ACROSS GRAHAM AND GREENLEE COUNTIES WHICH
SHOULD BE ENDING FOR THE MOST PART AROUND MIDNIGHT. STORM TOTAL SNOW
AMOUNTS WILL BE HIGHEST IN THE WHITE MOUNTAINS...GENERALLY IN THE 3-
7" RANGE OTHERWISE THE MAIN STORY WILL BE THE MUCH COLDER OVERNIGHT
LOW TEMPERATURES ESPECIALLY ACROSS THE LOWER ELEVATIONS OF PIMA AND
PINAL COUNTIES. STILL SOME UNCERTAINTY ON AREAL EXTENT OF FREEZING
TEMPERATURES...THUS DECIDED TO NOT EXTEND CURRENT FREEZE WATCH OR
CONVERT TO A WARNING. WILL LET DAYSHIFT EVALUATE FURTHER.

TUESDAY...DRY COOL NW FLOW WITH GUSTY NW WINDS IN FAVORED NW-SE
ORIENTED VALLEYS LIKE THE SAFFORD VALLEY. SMALL REBOUND IN HIGH
TEMPERATURES.

WEDNESDAY INTO NEXT WEEKEND...DRY WITH WARMER TEMPERATURES THRU
FRIDAY THEN SLIGHTLY COOLER OVER THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 WIND ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR AZZ507>509-511>514.

 FREEZE WATCH LATE TONIGHT INTO TUESDAY MORNING FOR AZZ502-504-506.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Freeze Warnings in Arizona, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.